Advertisement

What if my mother's toes turn purple while she's taking warfarin?

If your mother's toes turns purple or dark in color while she's taking warfarin, you should call her doctor right away. This condition, sometimes called "purple toe syndrome," usually happens about three to 10 weeks after starting warfarin therapy. This condition is thought to result from small deposits of cholesterol breaking loose and flowing into the blood vessels in the skin of the feet, which causes a blueish purple color and may be painful. While the purple toe syndrome is reversible, some cases progress to cause skin and other body tissues to die (this is known as necrosis or gangrene) and may result in a need to remove (amputate) the toes. Your mother may need medical care right away to prevent this.        

Continue Learning about Anticoagulant

What drugs may interact with anticoagulants?
Donna Hill Howes, RNDonna Hill Howes, RN
The following drugs may interact with anticoagulant drugs, leading to side effects: antiplatelet ...
More Answers
What does it mean if my child's PT/INR test result is too high?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
If your child's PT/INR test result is too high, it means that her blood is clotting too slowly a...
More Answers
Why do I have to stop taking my blood thinners before knee surgery?
Rishi Anand, MDRishi Anand, MD
If you suffer from atrial fibrillation (afib) or are taking blood thinners (anticoagulants), you wil...
More Answers
How can anticoagulants affect oral surgery?
American Dental AssociationAmerican Dental Association
Reduced blood clotting is a side effect of aspirins and anticoagulants, such as heparin or warfa...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.